Alert archive / South Dakota / Wind Advisories in 2022
Wind Advisory 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Jan 4, 2022, 2:40 AM CST for 5 counties in Iowa; 8 counties in South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Jan 4, 2022, 3:00 PM CST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2022, 2:40 AM CST (08:40 UTC)
- In effect from
- Jan 4, 2022, 3:00 PM CST
- Expired
- Jan 5, 2022, 12:00 PM CST
- In force
- 21 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Charles Mix County, SD, Clay County, SD, Douglas County, SD, Gregory County, SD, Hutchinson County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2614 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
881 WWUS73 KFSD 040840 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 240 AM CST Tue Jan 4 2022 SDZ050-063>065-068-069-041645- /O.NEW.KFSD.WI.Y.0001.220104T2100Z-220105T1500Z/ Gregory-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 240 AM CST Tue Jan 4 2022 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM CST WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Gregory, Charles Mix, Douglas, Hutchinson, Bon Homme and Yankton Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...From 3 PM this afternoon to 9 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...A short lived burst of light snow will be possible late this afternoon into early evening and could briefly reduce the visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ020>022-031-032-NEZ013-014-SDZ070-071-041645- /O.NEW.KFSD.WI.Y.0001.220105T0000Z-220105T1800Z/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay- Union- 240 AM CST Tue Jan 4 2022 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...In South Dakota, Clay and Union Counties. In Nebraska, Dixon and Dakota Counties. In Iowa, Plymouth, Cherokee, Buena Vista, Woodbury and Ida Counties. * WHEN...From 6 PM this evening to noon CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...A short lived burst of light snow will be possible this evening after sunset and could briefly reduce the visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
5 follow-up statements
735 WWUS73 KFSD 041746 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1146 AM CST Tue Jan 4 2022 SDZ050-063>065-068-069-050200- /O.CON.KFSD.WI.Y.0001.220104T2100Z-220105T1500Z/ Gregory-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 1146 AM CST Tue Jan 4 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM CST WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Gregory, Charles Mix, Douglas, Hutchinson, Bon Homme and Yankton Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...From 3 PM this afternoon to 9 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...A short lived burst of light snow will be possible late this afternoon into early evening and could briefly reduce the visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ020>022-031-032-NEZ013-014-SDZ070-071-050200- /O.CON.KFSD.WI.Y.0001.220105T0000Z-220105T1800Z/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay- Union- 1146 AM CST Tue Jan 4 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...In South Dakota, Clay and Union Counties. In Nebraska, Dixon and Dakota Counties. In Iowa, Plymouth, Cherokee, Buena Vista, Woodbury and Ida Counties. * WHEN...From 6 PM this evening to noon CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...A short lived burst of light snow will be possible this evening after sunset and could briefly reduce the visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
877 WWUS73 KFSD 042138 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 338 PM CST Tue Jan 4 2022 SDZ050-063>065-068-069-050930- /O.EXT.KFSD.WI.Y.0001.000000T0000Z-220105T1200Z/ Gregory-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 338 PM CST Tue Jan 4 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CST WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Yankton, Gregory, Bon Homme, Hutchinson, Douglas and Charles Mix Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...A short burst of light snow is possible through this evening and could briefly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ020>022-031-032-NEZ013-014-SDZ070-071-050930- /O.CON.KFSD.WI.Y.0001.220105T0000Z-220105T1800Z/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay- Union- 338 PM CST Tue Jan 4 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In South Dakota, Clay and Union Counties. In Iowa, Ida, Woodbury, Plymouth, Cherokee and Buena Vista Counties. In Nebraska, Dakota and Dixon Counties. * WHEN...Until noon CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...A short burst of light snow is possible later this evening and could briefly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
396 WWUS73 KFSD 050303 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 903 PM CST Tue Jan 4 2022 SDZ050-063>065-068-069-051115- /O.CON.KFSD.WI.Y.0001.000000T0000Z-220105T1200Z/ Gregory-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 903 PM CST Tue Jan 4 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Yankton, Gregory, Bon Homme, Hutchinson, Douglas and Charles Mix Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Patchy light snow tonight could briefly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ020>022-031-032-NEZ013-014-SDZ070-071-051115- /O.CON.KFSD.WI.Y.0001.000000T0000Z-220105T1800Z/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay- Union- 903 PM CST Tue Jan 4 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Northwest winds 20 to 35 mph with gusts up to 55 mph. * WHERE...In South Dakota, Clay and Union Counties. In Iowa, Ida, Woodbury, Plymouth, Cherokee and Buena Vista Counties. In Nebraska, Dakota and Dixon Counties. * WHEN...Until noon CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Patchy light snow tonight could briefly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
429 WWUS73 KFSD 051159 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 559 AM CST Wed Jan 5 2022 SDZ050-063>065-068-069-051300- /O.EXP.KFSD.WI.Y.0001.000000T0000Z-220105T1200Z/ Gregory-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 559 AM CST Wed Jan 5 2022 ...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... While a few isolated gusts to 45 mph will be possible in the near-term, winds have been trending down the past couple hours with that trend expected to continue. Thus, am allowing the wind advisory to expire as planned. $$ IAZ020>022-031-032-NEZ013-014-SDZ070-071-051800- /O.CON.KFSD.WI.Y.0001.000000T0000Z-220105T1800Z/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay- Union- 559 AM CST Wed Jan 5 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In South Dakota, Clay and Union Counties. In Iowa, Ida, Woodbury, Plymouth, Cherokee and Buena Vista Counties. In Nebraska, Dakota and Dixon Counties. * WHEN...Until noon CST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
531 WWUS73 KFSD 051801 AAA NPWFSD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Sioux Falls SD 1201 PM CST Wed Jan 5 2022 IAZ020>022-031-032-NEZ013-014-SDZ070-071-051915- /O.EXP.KFSD.WI.Y.0001.000000T0000Z-220105T1800Z/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay- Union- 1201 PM CST Wed Jan 5 2022 ...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY... While gusts of 30 to 40 mph are still possible through this afternoon, northwest winds have weakened and will very slowly weaken through tomorrow. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 4, 2:38 AM CST, 2 minutes earlier.
Area forecast discussion, Jan 4, 2:38 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
238 AM CST Tue Jan 4 2022
.SHORT TERM...(Today and Tonight)
Issued at 237 AM CST Tue Jan 4 2022
A strong winter system will move through the area this afternoon and
tonight bringing a cold arctic air mass which will linger through
the week.
The initial concerns will come late this afternoon into the evening
when the initial burst of very strong cold air advection enhances
mixing and brings a quick increase of northwest winds. Looking at
the GFS/Nam/Rap soundings as well as the HREF mean and max shows
that 50 mph wind gusts are likely in most locations between about
21z and 5z with a marginal chance for 60 mph wind gusts, likely the
ebtter chances in central SD down the Missouri River.
Along with the concern for wind will be an expected band of snow
which will swing through the area from late afternoon into the
evening. Soundings suggest that a brief period of saturation will be
likely as the front passes with temperatures in a favorable
dendritic zone. Even a small amount of snow would likely cause
visibility issues for that brief period at each location. For now
the better chance for reduced visibility for a few hours will be
nearer highway 14 from Brookings to Ivanhoe and Marshall from about
23z through 3z. However, even with just 1-2 hours of snow expected
near Interstate 90 and just a touch south the visibility could be
low enough to cause some concerns. Will have a winter weather
advisory late afternoon to around midnight near and north of
Interstate 90 to cover this concern. Snowfall amounts should range
from about a half an inch to an inch near highway 14 to a quarter to
a half an inch near Interstate 90.
Once the snow exits during the evening and early overnight wind
chill values will drop quickly. Will have a wind chill advisory in
effect overnight into Wednesday morning near and north of Interstate
90. Most areas will fall to about 20 below to 30 below during this
time.
.LONG TERM...(Wednesday through Monday)
Issued at 237 AM CST Tue Jan 4 2022
A strong winter system will move through the area this afternoon and
tonight bringing a cold arctic air mass which will linger through
the week.
Wednesday will see arctic air in place and models continue to
suggest that the next snow threat on Wednesday and Wednesday night
will remain south and southwest of the area. Wind chill values will
recover a bit during the day, but expect them to drop after sunset
and continue on the cold side through Thursday morning. Probably
will need another wind chill advisory, this time for the entire
area, Wednesday night into Thursday morning.
Friday into Saturday will see upper level ridging build into the
area and bring modified temperatures, possibly back to around or
slightly above normal on Saturday. Another strong cold front will
move through on Sunday, but with upper level support closer to the
Canadian border expect winds to not be quite as strong and
temperatures not as cold as what we are expecting tonight into
Thursday. So for now the impacts will be marginal Sunday into Monday
with this shot of colder air.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1030 PM CST Mon Jan 3 2022
Light winds overnight into early Tuesday become more southerly.
LLWS is expected south of I-90 (mainly focused along the SD/NE
border into northwestern IA) tonight and into Tuesday morning as
a narrow and strong LLJ moves through. LLWS should taper off by
mid Tuesday morning. Surface winds shift to northwesterly through
Tuesday. Expect winds to be strong by the afternoon, with gusts
between 30 and 40 knots expected.
Model guidance seems split on fog/stratus potential across
portions of the area, mainly along the Highway 14 corridor and
near the Buffalo Ridge in southwestern MN. Dry air and cirrus may
help limit this potential, and thus have continued to omit from
KHON for this package. Fog and/or stratus across the area could
lead to MVFR or IFR conditions.
Snow chances arrive again Tuesday afternoon and into the evening,
mainly for those along/north of I-90. Could see some additional
MVFR/IFR conditions with the snow and corresponding stratus during
this time.
Outside of fog, stratus, and snow potential, VFR conditions
prevail.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 6 PM this evening to noon CST Wednesday for
SDZ070-071.
Wind Advisory from 3 PM this afternoon to 9 AM CST Wednesday for
SDZ050-063>065-068-069.
Winter Weather Advisory from 6 PM this evening to midnight CST
tonight for SDZ040-055-056-061-062-066-067.
Wind Chill Advisory from midnight tonight to noon CST Wednesday
for SDZ040-055-056-061-062-066-067.
Winter Weather Advisory from 3 PM this afternoon to 9 PM CST
this evening for SDZ038-039-052>054-057>060.
Wind Chill Advisory from 9 PM this evening to noon CST Wednesday
for SDZ038-039-052>054-057>060.
MN...Winter Weather Advisory from 6 PM this evening to midnight CST
tonight for MNZ071-072-080-081-089-090-097-098.
Wind Chill Advisory from midnight tonight to noon CST Wednesday
for MNZ071-072-080-081-089-090-097-098.
IA...Wind Advisory from 6 PM this evening to noon CST Wednesday for
IAZ020>022-031-032.
Winter Weather Advisory from 6 PM this evening to midnight CST
tonight for IAZ001>003-012>014.
Wind Chill Advisory from midnight tonight to noon CST Wednesday
for IAZ001>003-012>014.
NE...Wind Advisory from 6 PM this evening to noon CST Wednesday for
NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...SGHazardous weather outlook, Jan 3, 5:28 PM CST, 9 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 528 PM CST Mon Jan 3 2022 MNZ071-072-080-081-097-SDZ038>040-056-042330- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings- Moody- 528 PM CST Mon Jan 3 2022 This Hazardous Weather Outlook is for southwest Minnesota and east central South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwest winds at 20 to 30 mph will likely gust to 35 to 50 mph late Tuesday afternoon into the night. Northwest winds will still gust to around 35 mph on Wednesday. Light snow is possible near highway 14 late Tuesday afternoon into the evening. If snow occurs, the visibility may be reduced due to blowing snow. Wind chill values from Tuesday night into Friday will average 15 below to 35 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-SDZ052>055-057>062- 064>067-071-042330- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Jerauld-Sanborn-Miner- Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson- Turner-Lincoln-Union- 528 PM CST Mon Jan 3 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwest winds at 20 to 30 mph will likely gust to 35 to 50 mph Tuesday evening into the night. Northwest winds will still gust to around 35 mph on Wednesday. Wind chill values from Tuesday night into Friday will average 15 below to 30 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NEZ013-014-SDZ050-063-068>070-042330- Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Clay- 528 PM CST Mon Jan 3 2022 This Hazardous Weather Outlook is for northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwest winds at 20 to 30 mph will likely gust to 35 to 50 mph Tuesday evening into the night. Northwest winds will still gust to around 35 mph on Wednesday. There will be a chance for light snow around the Missouri River Valley Wednesday afternoon and night but for now the larger impacts should be farther south. Wind chill values from Tuesday night into Friday will average 15 below to 30 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 2:44 AM CST | Wind Chill Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 36 hr |
| Jan 4, 2:44 AM CST | Winter Weather Advisory | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 36 hr |
Nearby
Wind Advisories in South Dakota, 2022Wind Advisories in Iowa, 2022Wind Advisories in Nebraska, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.